September 24, 2016

FDA Issues Revised Draft Guidance to Improve Supplement Safety Notifications

The FDA issued a revised draft guidance on August 11, 2016 to improve dietary supplement companies' new dietary ingredient (NDI) premarket safety notifications to the government. These notifications help the FDA identify safety concerns before consumers buy these products. The Dietary Supplement Health and Education Act (DSHEA) requires a manufacturer or distributor to notify the FDA at least 75 days before marketing a supplement that contains a new dietary ingredient, unless the NDI is used in the food supply without chemical alteration. A new dietary ingredient is one that was not marketed in the U.S. before October 15, 1994. Supplements are considered adulterated if they contain an NDI not used in the food supply and if notification has not been submitted to the FDA 75 days … [Read more...]

FDA Says Some Imported Dietary Supplements Can Hurt You

The FDA says that if you buy imported products that are marked as "dietary supplements" and nonprescription drug products from flea markets, swap meets, online, or from ethnic or international stores, you could be harming your health. Health scammers often target people who like shopping at nontraditional outlets, especially those who have limited English proficiency. Cariny Nunez, M.P.H., a public health advisory in the Office of Minority Health at the FDA says, "these scammers know that ethnic groups who may not speak or read English well, or who hold certain cultural beliefs, can be easy targets." Some groups, such as Native Americans, Latinos, and Asians have a long tradition of using herbal or "natural" remedies. But "natural" does not mean "safe". Many "natural" products, such … [Read more...]

U.S. Marshals Seize Dietary Supplements Made with Kratom

The FDA has announced that U.S. Marshals, at the agency's request, seized almost 90,000 bottles of dietary supplements that contain kratom, a botanical substance that poses a risk to public health. This plant, whose Latin name is Mitragyna speciosa, grows in Thailand, Malaysia, Indonesia, and Papua New Guinea. It is toxic to multiple organ systems. Consumption of kratom can lead to respiratory depression, vomiting, nervousness, weight loss, and constipation. It has narcotic and stimulant effects and causes withdrawal symptoms, including hostility, aggression, excessive tearing, aching of muscles and bones and jerky limb movements. The FDA issued an import alert last year to let U.S. officials detain imported dietary supplements and ingredients that contain kratom without physical … [Read more...]

FDA Creates Office of Dietary Supplement Programs

The FDA announced yesterday that they have created the Office of Dietary Supplement Programs (ODSP), which elevates the program from its status as a division under the Office of Nutrition Labeling and Dietary Supplements. This change will "enhance the effectiveness of dietary supplement regulation by allowing ODSP to better compete for government resources and capabilities to regulate this rapidly expanding industry." The FDA does not regulate dietary supplements until there is a problem reported. The government takes action to remove supplements from the market that may be dangerous to consumers, and removes those that are falsely labeled or contain undeclared drugs. Other actions the government can take is enforcing good manufacturing practices regulation, especially when violating … [Read more...]

U.S. Senators Ask FDA To Investigate Supplement Manufacturers

U.S. Senators Dick Durbin (D-IL) and Richard Blumenthal (D-CT) are calling on the FDA to investigate manufacturers of dietary supplements who list "acacia rigidula" as an ingredient in their products. That phrase masks the addition of BMPEA, a dangerous synthetic amphetamine. A study released earlier this month in Analytical Chemistry found the drug in 11 out of 21 of over-the-counter dietary supplements. The supplements that contain BMPEA, or β-methylphenylethylamine, increased from 42.9% in 2012 to 52.4% in 2014. The Senators wrote, "for too long, dietary supplement manufacturers have either failed to list BMPEA on product labels or have listed the stimulant as a 'natural botanical' which the Food and Drug Administration's own scientists have disproved. Other countries and entities … [Read more...]

BMPEA, Ingredient in Dietary Supplements, Never Studied

A new study published in Analytical Chemistry has revealed that an ingredient common in many dietary supplements, weight loss supplements, and workout supplements has never been studied for safety and efficacy in human beings. The ingredient is called β-methylphenylethylamine (BMPEA). It is chemically almost identical to amphetamines, so it is called an amphetamine isomer. Canadian health officials pulled supplements that contain BMPEA from store shelves in December 2014. But in the U.S., the FDA has said that the stimulant "does not identify a specific safety concern at this time." Many scientists disagree. In the United States, the multi-billion-dollar supplement industry is not well regulated. In fact, what is in the dietary supplement you buy doesn't always match the ingredient … [Read more...]

Buying Supplements On the Internet Can be Risky

Dietary supplements are very popular in this country. However, Center for Science in the Public Interest is warning consumers that buying these products over the internet can be risky. First, many "testimonials" from "customers" are fake. The same "person" is usually used repeatedly by different companies, writing the same thing about different products. Second, free samples are offered if you give the company your credit card number. But the time frame for canceling the charge is too short for you to decide if the product works for you. These companies will hype scientific studies that "prove" their product is effective as advertised. But these studies are usually worthless, not adhering to the usual rigor applied to credible nutritional and medical studies. For instance, one … [Read more...]

Dietary Supplements Aren’t FDA Approved

For those trying to make good on New Year's resolutions to lose weight with the help of dietary supplements, the U.S. Food and Drug Administration (FDA) has some advice: beware. The FDA doesn’t evaluate supplements before they enter the market. Manufacturers are responsible for ensuring that their products are safe. Unfortunately, not all of them do. In fact, many of these products contain undeclared ingredients that pose health hazards for those with certain medical conditions and interfere with prescription medications. Others have been found to contain banned drugs such as sibutramine, an ingredient in an FDA-approved drug called Meridia, which was removed from the market in October 2010 after being linked to  heart problems and strokes. The FDA has received dozens of reports … [Read more...]

After Deaths, FDA Mulls Action on Powdered Caffeine

After two young men died from taking powdered pure caffeine, the U.S. Food ad Drug Administration (FDA) issued a consumer advisory and is now mulling further action, according to Michael Landa, Director of FDA’s Center for Food Safety and Applied Nutrition. Eighteen-year-old, Logan James Stiner, a high school senior, athlete and prom king died days before his graduation in May after taking  powdered pure caffeine. James Wade Sweatt, 24, a newly married, recent graduate of the University of Alabama at Birmingham,  downloaded a conversion chart to try to calculate the proper dose but slipped into a coma after using powdered pure caffeine and later died. Both young men purchased the caffeine online where it is marketed like an energy-boosting dietary supplement rather than a stimulant. … [Read more...]

FDA Warns of Dietary Supplements with Live Yeast in Immunocompromised Persons

The FDA is warning those who are immunocompromised against taking dietary supplements that contain live bacteria or yeast and is warning healthcare providers about the use of these products in susceptible patients. A premature infant who was given ABC Dophilus Powder as part of an in-hospital treatment developed gastrointestinal mucormycosis caused by the mold Rhizopus oryzae and died. Rhizopus oryzae mold was found in an unopened container of the ABC Dophilus Powder. The FDA has sent a letter to healthcare providers around the country regarding this issue. That product was recalled on November 14, 2014 by the FDA for the mold. After the infant's death, FDA is telling healthcare providers that dietary supplements are not regulated as drugs by the FDA. They are not subject to FDA's … [Read more...]

Report Your Food Poisoning Case
[contact-form-7 404 "Not Found"]
×
×

Home About Site Map Contact Us Sponsored by PritzkerOlsen, P.A. Law Firm